Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Feb 25, 2024, 1:34 PM CST for 8 counties in Iowa. It took effect at Feb 26, 2024, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2024, 1:34 PM CST (19:34 UTC)
- In effect from
- Feb 26, 2024, 9:00 AM CST
- Expired
- Feb 26, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS83 KARX 251934 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 134 PM CST Sun Feb 25 2024 ...Critical Fire Weather Conditions for Northeast Iowa Monday... .With the unseasonably warm temperatures rising into the 60s to lower 70s Monday combined with strengthening winds with gusts 30 to 40 mph, and lowest relative humidities falling to 20 to 25 percent Monday, fire weather conditions will be pushed to critical levels. Outdoor burning should be avoided until the weather conditions imporove. IAZ008>011-018-019-029-030-260345- /O.NEW.KARX.FW.W.0001.240226T1500Z-240227T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 134 PM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST MONDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning for critical fire weather conditions for northeast Iowa, which is in effect from 9 AM to 6 PM CST Monday. * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...Monday morning and Monday afternoon. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...Highs 65 to 73. * IMPACTS...Any fires that start could spread rapidly and become hard to control. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Zapotocny
3 follow-up statements
620 WWUS83 KARX 260850 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 250 AM CST Mon Feb 26 2024 ...Critical Fire Weather Conditions for Northeast Iowa Today... .An airmass more reminiscent of early spring rather than winter will make for critical fire weather conditions across northeast Iowa today. Record to near record heat with high temperatures in the upper 60s to around 70, humidities dropping to around 20 percent, and southerly wind gusts pushing into the lower 30s mph will allow for quick starting, fast moving fires. Any outdoor burning could quickly get out of hand and should be avoided today. IAZ008>011-018-019-029-030-270000- /O.CON.KARX.FW.W.0001.240226T1500Z-240227T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 250 AM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...this morning through the afternoon. * WINDS...South 15 to 25 mph with gusts from 30 to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 70. * IMPACTS...Any fires that start could spread rapidly and become hard to control. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Rieck
235 WWUS83 KARX 261740 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 1140 AM CST Mon Feb 26 2024 ...Critical Fire Weather Conditions for Northeast Iowa Today... .Record to near record warmth this afternoon with high temperatures in the upper 60s to around 70, humidity dropping to around 20 to 25 percent, and southerly wind gusts up to 35 mph will allow for quick starting, fast moving fires. Any outdoor burning could quickly get out of hand and should be avoided this afternoon. IAZ008>011-018-019-029-030-270000- /O.CON.KARX.FW.W.0001.000000T0000Z-240227T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 1140 AM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...Through this afternoon. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Mid 60s to low 70s. * IMPACTS...Any fires that start could spread rapidly and become hard to control. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
641 WWUS83 KARX 262359 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 559 PM CST Mon Feb 26 2024 ...RED FLAG WARNING EXPIRING FOR CRITICAL FIRE WEATHER CONDITIONS OVER NORTHEAST IOWA... IAZ008>011-018-019-029-030-270100- /O.EXP.KARX.FW.W.0001.000000T0000Z-240227T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 559 PM CST Mon Feb 26 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHEAST IOWA... Loss of diurnal heating and decreasing winds will lessen the threat of critical fire weather conditions this evening. $$ JAW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Feb 25, 12:38 PM CST, 56 minutes earlier. Its key messages:
- Very mild start to the new week with 60s for most Monday.
- Winter returns Tue night - Wed. Rain-snow chances Tue afternoon- night with potential snow accums up to 1" north of I-94. Much, much colder air (below normal for a change) returns with highs not expected to break freezing Wed. Wed morning wind chills below zero for many.
- Milder conditions return by the end of next week with another round of 50s and 60s for highs expected.
Area forecast discussion, Feb 25, 12:38 PM CST, 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CST Sun Feb 25 2024 .KEY MESSAGES... - Very mild start to the new week with 60s for most Monday. - Winter returns Tue night - Wed. Rain-snow chances Tue afternoon- night with potential snow accums up to 1" north of I-94. Much, much colder air (below normal for a change) returns with highs not expected to break freezing Wed. Wed morning wind chills below zero for many. - Milder conditions return by the end of next week with another round of 50s and 60s for highs expected. && .DISCUSSION... Issued at 305 AM CST Sun Feb 25 2024 OVERVIEW: upper level ridge building across the region into Tue, with very mild/warm and more moist air pooling northward under it. Upper level trough/cold front then still on track to sweep across the upper mississippi river valley later in the day Tue, promising a decent shot for more widespread, measurable precipitation (rain and snow). Colder, below normal temps drop in post the front, but won't linger too long as yet another upper level ridge looks to assert itself as we move into next weekend. Aside from some minor differences in placement/strength of the upper level features, GEFS and EPS showing good agreement and consistency, borne out via the last several runs of the WPC cluster analysis. PCPN: upper level shortwave trough set to sweep west to east across the upper mississippi river valley later Tue night. An associated cold front is well ahead of the parent shortwave, laying out northeast-southwest from northeast WI through southern IA by mid afternoon Tue. Strong low level warming will produce a stout cap, and with limited saturation, the threat for pcpn along/ahead of the sfc feature looks low. Just a bit farther east though, low level moisture transport could spark some showers, even a few storms - but current placement in the medium range guidance shows more focus into northern IL/southeast WI. Moving into Tue night, post the front, west-east running x-sections point to an increase in saturation with sloping frontogenetic forcing and additional lift via the approaching upper level shortwave. Band of precipitation is likely in this scenario, which looks like rain changing over to snow. Overall QPF currently favored under 1/4" with the highest amounts across northern WI. Most/all of the local area looks like it should receive at least light pcpn Tue night (60-80%) with minor snow amounts from a trace to upwards of an inch north of I-94. The rest of the week is looking dry with the next chance for precipitation potentially holding off until after next weekend. WIND: while not overly deep (upwards of 875 mb) for mixing Monday afternon, momentum transfer via Bufkit soundings in the GFS and NAM suggest gusts into the lower/mid 30 mph are likely. Come Tuesday afternoon-night, the pressure gradient tightens post the cold front while the same Bufkit soundings have unidirectional winds upwards of 3 kft. Again, not very deep, but momentum transfer pushes more lower/mid 30 mph gust to the sfc. EPS members have a 60+% for greater than 35 mph for much of the area Tue night. The national blend is even more robust - pushing low 40 mph - and looks like an aggressive outlier at this time. Will temper that down, per what most medium range guidance suggest. Doesn't look like advisory criteria at this time, but will definitely add a bite to influx of colder air. TEMPS: 925 mb temps set to climb from around 0 C from yesterday evening to upwards of +14 C by later Mon night. 850 mb NAEFS/ECMWF anomalies upwards of +1.5 to +2 Mon/Tue while EFIs in the EC push 0.80 - attesting to the abnormal warmth for this time of year. GEFS and EPS continue to favor 60+ degrees for highs for many/most Mon/Tue...with 10% probabilities pushing mid/upper 60s for a few locations. Mother nature brings us a reminder it's still winter with a surge of much colder, Canadian sourced air post cold front later in the day Tuesday through Wednesday. 925 mb temps drop back to near -15 C with highs Wed not likely to warm above freezing - below normal for a change and upwards of a 30 degree swing between highs Tue to Wed. It should also be noted that winds will be rather blustery Tue night into Wed - which will push wind chills to sub zero for some areas. The cold will be quick hitting as another upper level ridge looks to build in from the west for next weekend. 850 mb temp anomalies already pushing +1.5. Both the GEFS and EPS suites suggest a return to 50s and 60s are on tap...with spreads between the 10 and 90 percentiles fairly small (10 to 15 degrees) at 7 days out. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1200 PM CST Sun Feb 25 2024 VFR conditions with patchy mid and high clouds. Will continue to monitor a weak shortwave embedded in the northwest flow aloft. Presently this wave tracks north of the TAF sites and precipitation decreases as it moves across MN into WI. Current WSR-88D radar returns/metars show this may be understated in the CAMs, thus will want to monitor. Attention then turns to increasing winds for Monday. The low level jet strengthens across the Dakotas tonight and spreads eastward Monday with 45kt winds aloft. Increase southeast surface winds 10 to 20kts with gusts 25 to 35kts through the morning. && .FIRE WEATHER... Issued at 1215 PM CST Sun Feb 25 2024 With the unseasonably warm temperatures rising into the 60s Monday combined with strengthening winds 30 to 40 mph, lowest relative humidities drop to 20 to 40 percent. Northeast Iowa lowest relative humidities are in the 20 to 30 percent range with 25 to 35 percent for areas farther north and east. The GFDI (Grassland fire danger index) pushes fire weather conditions to extreme where we would consider a Red Flag Watch/Warning. For MN/WI, we lean on the CFFDRS (Canadian Forest Fire Danger Rating System) FFMCs (Fine Fuel Moisture Code). These fine fuels are forecast to be in the mid to upper 80s. With the combination of these dry fuels, low rh 25 to 35 percent and gusty winds 28 to 38 mph, fire weather conditions will be near-critical for southeast Minnesota and western and west central Wisconsin. && .CLIMATE... Issued at 1230 PM CST Sun Feb 25 2024 Based on current forecast, daily high records may be challenged at La Crosse and Rochester this week. Below are the daily temperature records that could be broken: * - Near record to record temperature forecasted La Crosse Date Record High Record Warm Low Forecast High Forecast Low ----- ----------- --------------- ------------- ------------- 2/26 61F(1976) 45F(1998) 67F* 31F 2/27 62F(2016) 41F(1882) 63F* 39F Rochester Date Record High Record Warm Low Forecast High Forecast Low ----- ----------- --------------- ------------- ------------ 2/26 58F(1958) 40F(1958) 65F* 31F 2/27 57F(1976) 36F(1958) 54F 36F One key point to know going into next week is that the record all- time highs for the month of February at La Crosse and Rochester is 65 and 63 degrees respectively. The monthly record high of 65 at La Crosse has occurred on three different dates (February 12th, 1882, February 15th, 1921 and February 19th, 2017). The monthly record high of 63 at Rochester occurred on February 17th, 1981. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Rieck AVIATION...Zapotocny FIRE WEATHER...Zapotocny CLIMATE...Zapotocny/Naylor
Hazardous weather outlook, Feb 25, 1:19 PM CST, 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 119 PM CST Sun Feb 25 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-262330- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 119 PM CST Sun Feb 25 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Relatively dry conditions and gusty winds Monday push fire weather conditions to near-critical for areas south of I94 and to critical levels for parts of northeast Iowa. Avoid outdoor burning Monday until weather conditions improve. Thunderstorms will be possible for parts of northeast Iowa and southwest Wisconsin late Tuesday afternoon or Tuesday evening. It is still too early to determine the severe potential. Temperatures will quickly fall Tuesday night with light rain changing to light snow with areas of light snow likely Tuesday night. Minor accumulations are expected. Due to the temperatures falling, slippery spots could develop with the potential for a flash freeze. Visibilities restrictions with the falling snow could also occur with the gusty northwest winds. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.